NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 20, 8:25 AM EST, 6 hours 16 minutes earlier.
Area forecast discussion, Aug 20, 8:25 AM EST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
925 AM EDT Tue Aug 20 2019
.SYNOPSIS...
A weak cold front will stall near or in the region today before
slowly shifting northward as a warm front tonight and Wednesday. A
lee surface trough will develop across the area on Wednesday ahead
of a slow-moving cold front, which will cross the area Thursday and
Thursday night. High pressure will gradually build into the area
this weekend into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Only minor adjustments made to the forecast this morning to
better reflect the current temperatures and trends.
A backdoor cold front dipped down across the area overnight and
is expected to stall out across the area through today. The
exact placement is to be determined, but most likely across
southern New Jersey, across northern Delmarva, and across
southeastern Pennsylvania for much of the day. It will likely
try to begin drifting back northward later in the afternoon.
Several short wave/vorticity impulses will move across the area
within a weak west to southwest flow aloft which will help lead
to a chance of scattered showers and thunderstorms this
afternoon. CAPE values will increase to at least 1,500-2,500
J/kg across much of the area, especially along and south of the
frontal boundary. However, with the weak flow aloft, shear is
very minimal, not even reaching 20 knots. However, given the
strength of the instability, some strong updrafts will be
possible, which could produce some stronger downbursts as well
as some hail. With PW values around 1.75-2.00 inches, any
thunderstorms will be capable of producing heavy rainfall as
they will be efficient rain producers. Any storms will likely be
slow moving as well, so there will be the potential for some
areas of flooding.
Today will be another hot and humid day, although north of the
stalled out frontal boundary, dewpoints will likely be a couple of
degrees lower then south of the boundary. We have kept the Heat
Advisory for the urban corridor as some areas will approach or
exceed 100 degree heat index criteria.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
The frontal boundary will continue to slowly drift northward
overnight tonight, but likely not fully clear the area by daybreak.
Multiple short wave/vorticity impulses will move across the area
within the southwest flow aloft. This will help lead to a chance of
showers and thunderstorms through the night. There will also be the
chance for patchy fog overnight as well.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Main forecast challenges revolve around storm chances through
the end of the week.
The setup continues to look quite favorable for a couple rounds
of storms Wednesday through Friday. Starting with Wednesday,
with the backdoor-cold-turned-warm front lifting north into New
England, a lee surface trough will become established across the
region during the day. Meanwhile, as a potent vort max pivots
southeastward into the Great Lakes, a predecessor perturbation
will eject east into far southeast Canada and New England.
Large-scale ascent in advance of this perturbation should become
collocated with the prefrontal trough and the downstream warm
sector. Numerous storms are expected to develop by afternoon
from the northern Mid-Atlantic northeastward in an environment
characterized by 1500+ J/kg MLCAPE and increasing deep-layer
shear. Our CWA will be on the southern fringe of both the
stronger shear and strongest large-scale ascent. Nevertheless,
the thermodynamic profiles are suggestive of fairly strong cold
pools developing with storms. Given the anticipated coverage of
convection, would expect storm organization to increase with
time even this far south given the favorable profiles for strong
cold pools. Latest convection-allowing model guidance depicts
storms congealing into line segments and affecting the northern
portions of the CWA by late afternoon/evening. This seems
reasonable given the setup, though I suspect the model consensus
is a little too far north (as organized convection in these
regimes tends to develop southward into the reservoir of
instability more readily than models project at these time
ranges).
Given the uncertainty with the southern extent of the strongest
convection on Wednesday, did not want to get too specific with
threats in the public forecast (yet), and the inherited PoP
forecast looked quite reasonable. The SPC Day-2 convective
outlooks maintains a marginal risk for the northern half of the
area, with a slight risk touching the far northern portions of
the area. Clearly, this will be a period to watch for severe
potential. In addition, locally heavy rainfall is a concern
given high (1.75+ inch) PWs and potential for slow storm motions
and/or training convection.
By 00z Thursday, the aforementioned Great Lakes shortwave trough
will acquire a neutral tilt and begin lifting northeastward.
However, an upstream perturbation will dig southeastward into
Ontario/Quebec on Thursday. This midlevel evolution should
result in strong cyclogenesis northeast of the Great Lakes
Wednesday night and Thursday, with a cold front moving toward
the East Coast. However, this is where models noticeably
diverge. The 00z CMC digs this upstream perturbation into the
eastern Great Lakes and only gradually shifts it eastward Friday
and Saturday. This results in relatively little precipitation on
Thursday but quite a bit on Friday in our CWA. Meanwhile, the
00z GFS blasts this upstream perturbation through the Northeast
on Friday, which results in most of the convection occurring on
Thursday afternoon/evening before the front moves quickly
southward by Friday. The 00z ECMWF is somewhat middle-of-the-
road, though its more nebulous appearance to the upstream
perturbation is doubtful.
The bottom line is that the forecast for Thursday and Friday is
quite unclear. With frontal timing in question and its overall
trend appearing to be somewhat slower, I was inclined to keep
PoPs mentionable right through Friday in most of the area, with
a gradual trend downward from north to south. I am rather
concerned the GFS is much too quick in shunting the front/precip
southward out of our area for Friday, especially given the
positively-tilted and amplifying ridging downstream of the
potent shortwave trough in the Great Lakes.
The environment downstream of the front will remain quite
unstable, and with a slowing cold front in the mix, locally
heavy rainfall is again possible.
Temperatures Wednesday and Thursday will remain warm/hot, and
humidity will be oppressive. Quite confident heat advisory
criteria will be met again in the urban corridor, so have
extended the advisory through Wednesday. It is not out of the
question advisory conditions last into Thursday. As the cold
front continues south, Friday should be much cooler.
Eventually, high pressure should build into the Northeast,
bringing an extended period of near-seasonal temperatures and
much lower dew points. Models are hinting at prolonged onshore
flow by the end of the weekend into next week, suggesting the
cooler spell may continue for a while. No complaints!
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...Mainly VFR conditions will be in place across the area
through today. There is a chance of scattered showers and
thunderstorms this afternoon, so a PROB30 group was added for
the afternoon period. If a shower or thunderstorm does occur, it
could temporarily lead to lower conditions. Winds will be quite
variable for many locations for much of the day as a back door
frontal boundary will be stalled out across the area. Any
direction will most likely be from the south to southeast, and
wind speeds will be 5-10 knots or less.
Tonight...Tonight will start out VFR this evening across the area
outside of any afternoon/evening showers or thunderstorms. However,
conditions are forecast to lower overnight as low clouds and/or fog
are expected to develop during the overnight period. MVFR and IFR
conditions can be expected later tonight. There is also a chance for
showers and thunderstorms to develop overnight as well.
Outlook...
Wednesday and Wednesday night...Predominantly VFR, but sub-VFR
conditions in showers/storms possible at times, especially from
the Philly terminals northward. South to southwest winds 5 to 15
kts.
Thursday and Thursday night...Predominantly VFR, but sub-VFR
conditions in showers/storms possible. Southwest to west winds
on Thursday becoming northwest Thursday night, generally around
or below 10 kts.
Friday and Friday night...Low-confidence forecast, with
showers/storms possible, especially south of PHL. Some
restrictions possible if precipitation occurs. Winds generally
north to northwest around or below 10 kts.
Saturday...Mainly VFR with light north winds.
&&
.MARINE...
Conditions will remain below advisory levels for today through
tonight. There is a chance for scattered showers and thunderstorms
which could temporarily lead to locally higher winds and waves.
Outlook...
Wednesday and Wednesday night...Conditions may approach advisory
levels, but are expected to remain generally below wave/wind
thresholds. A chance of storms, with stronger winds and higher
waves possible in their proximity.
Thursday through Friday night...Sub-advisory winds/seas
expected. A chance of storms through the period, with the best
chances gradually shifting southward through the period.
Saturday...Sub-advisory conditions expected. Cannot rule out
showers/storms, especially off the Delaware coast.
Rip Currents...
With waves forecast at 2-3 foot and a 6-7 second period, along
with southerly winds 5-10 knots, the risk for dangerous rip
currents is low for today and tonight. Waves in the surf zone
will likely remain around 2-3 feet.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT Wednesday for PAZ070-071-102-104-
106.
NJ...Heat Advisory until 8 PM EDT Wednesday for NJZ015-017>019.
DE...Heat Advisory until 8 PM EDT Wednesday for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...CMS
Near Term...Robertson/Meola
Short Term...Robertson
Long Term...CMS
Aviation...CMS/Robertson
Marine...CMS/RobertsonHazardous weather outlook, Aug 20, 3:07 AM EST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
407 AM EDT Tue Aug 20 2019
DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-210815-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
407 AM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.
.DAY ONE...Today and tonight.
Thunderstorms may produce heavy rainfall and localized flooding this
afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Chances for storms continue Wednesday and Thursday, with heavy
rainfall and localized flooding possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-210815-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
407 AM EDT Tue Aug 20 2019
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Thunderstorms may produce heavy rainfall and localized flooding this
afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Chances for storms continue Wednesday and Thursday, with heavy
rainfall and localized flooding possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-210815-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
407 AM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and tonight.
Thunderstorms may produce heavy rainfall and localized flooding this
afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Chances for storms continue Wednesday and Thursday, with heavy
rainfall and localized flooding possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-210815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
407 AM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and tonight.
There is a low probability of widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Storms may produce briefly strong wind gusts and hazardous
conditions on the waters in their proximity Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
CMC
Special weather statement, Aug 20, 2:07 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
307 PM EDT Tue Aug 20 2019
MDZ019-020-201945-
Talbot-Caroline-
307 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT TALBOT AND SOUTHERN CAROLINE
COUNTIES...
At 305 PM EDT, a strong thunderstorm was located over Secretary, or
near Hurlock, moving north at 20 mph.
Wind gusts up to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Easton, Denton, Federalsburg, Trappe, St. Michaels, Preston, Oxford,
Tanyard, Harmony, Smithville, Copperville, Agner, Matthews, Choptank,
Hambleton, Griffin, Windyhill and Cordova.
If outdoors, consider seeking shelter inside a building.
If you are on or near the Choptank River, get out of the water and
seek substantial shelter. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.
LAT...LON 3881 7631 3882 7623 3878 7621 3879 7619
3883 7619 3890 7573 3865 7571 3871 7584
3868 7594 3860 7599 3858 7605 3863 7608
3864 7615 3868 7617 3873 7623 3876 7622
3875 7625
TIME...MOT...LOC 1905Z 175DEG 19KT 3864 7595
Davis